Illinois, 2022

Hail in Illinois, April 11, 2022

April 11, 2022 · NWS LSX · 1 event in 1 county or zone

A strong cold front moved through the region during the morning hours of April 11th. A few of the storms became severe with several reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A strong cold front moved through the region during the morning hours of April 11th. A few of the storms became severe with several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 11, 2:40 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 11, 2:40 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
340 AM CDT Mon Apr 11 2022

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 333 AM CDT Mon Apr 11 2022

The cold front continues to move southeastward this morning and
stretched near a Litchfield-St Louis-Rolla line at 08z. At this time
we are only seeing scattered convection across central-east central
MO and this appears to be post-frontal. We have yet to see any
severe weather materialize yet an axis of MUCAPE of 1000+ J/kg still
spans the frontal zone. In the short-term any severe threat would be
isolated large hail. The front will continue to ooze southward this
morning with the main threat of storms across southeast MO and
southwest IL. We will need to watch more organized storms currently
in SW MO sliding into SE MO this morning as these could pose a
severe threat. Otherwise pretty much all the guidance is showing a
bit upswing in post-frontal cool sector showers/rain from central
through east-central MO into southwest IL later this morning into
the afternoon in response to lift via some weak mid-level
perturbations in the WSW flow aloft along with lift via a
southwesterly LLJ. Some isolated embedded thunder would be
possible within this larger area of precipitation as well as bouts
of isolated heavy rain. There would also be another period of
severe weather potential across far southeast MO and southern IL
later this afternoon along the front and where better instability
and shear will be present.

The cold front is expected to slide south of the CWA by early this
evening, taking with it the threat of showers and storms and
leading to largely dry conditions across the area tonight. In
addition, we will start to see weakly rising heights aloft tonight
in response to upstream trof amplification, which would add to
large scale subsidence.

Weakly rising heights aloft and the development of short-wave
ridging will continue on Tuesday in response to the deepening
progressive western upper trof. The front which will have stalled to
our south tonight, will surge back northward on Tuesday in response
to a deepening surface low in the central Plains. Strong and gusty
southerly winds will accompany the warm fropa and transport a warm,
moist unstable air mass back across the region. The aforementioned
height rises and warming temps aloft however will effectively
result in capping for any surface-based storm development. Instead
Tuesday will be denoted by warm and windy conditions.

Glass

.LONG TERM...  (Tuesday Night through Sunday)
Issued at 333 AM CDT Mon Apr 11 2022

...Significant Severe Weather Potential on Wednesday...

I'm note sure how much convection we will see Tuesday night and any
attendant severe weather threat. There appear to be 2 susceptible
areas. The first would be across southeast MO and southern IL in
association with a low-amplitude short wave trof lifting from the
lower MS Valley into the Ohio Valley. The other area would be our
far western CWA late on Tuesday night. If this area would see storms
and severe weather it would be conditional that the flow is
progressive enough for any severe storms originating across
eastern KS and western MO moving into that area, ahead of the
ejecting upper trof and attendant cold front.

Our main show still looks on target for Wednesday/early Wednesday
evening, and the severe weather threat is looking quite likely at
this point. While there remain some differences with respect to the
ejecting upper trof structure and timing of the attendant advancing
cold front, there is a general consensus that the ejecting upper
trof will move eastward from the Plains and into the mid-upper MS
Valley on Wednesday spreading large scale ascent across the region
and driving a cold front through the CWA. Even the slower solutions
don't have the front moving eastern MO and western IL until the
afternoon, which would coincide with peak heating. All indications
are the warm sector air mass ahead of the front will be quite
unstable and the SREF probabilities are quite high for MLCAPE of
1000+ J/KG across much of eastern MO and western IL coinciding
with the cold fropa. The deep layer shear is on the order of 40-60
kts. The orientation of the shear to the front would suggest that
the most favored mode would be a severe QLCS which could have
embedded supercells. If we can get storms forming out ahead of the
front in the free warm sector, the shear vector orientation would
favor a more discrete mode in the form of supercells. The current
SPC Day3 Enhanced Risk looks well justified with potential for a
significant severe event with all severe weather hazards including
tornadoes.

In the wake of the Wednesday system/cold front, a large and slow-
moving upper low will move from the upper MS Valley through the
upper Great Lakes into Ontario. This will place our area in broadly
cyclonic to quasi-zonal flow aloft. Initially we will see cooler and
drier conditions Thursday-Friday, however by the weekend we could
see some low amplitude disturbances in the flow bring a renewed
threat of showers and storms.

Glass

&&

.AVIATION...  (For the 06z TAFs through 06z Monday Night)
Issued at 1134 PM CDT Sun Apr 10 2022

A cold front will continue to push east through the northern half
of the area tonight. It has already moved through Quincy and
Columbia, likely making it to St Louis by about 8 or 9Z, stalling
near or just south of the metro. Showers and thunderstorms will
become more numerous along the front overnight. Thunder chances
decrease toward morning, but may ramp back up again by midday
Monday when the front gets another push southeast. With continued
showers and occasional thunderstorms occurring across the
southern half of the forecast area, MVFR celings become more
likely with IFR also possible. This would primarily be from St
Louis southward Monday morning and into the afternoon. Improvement
to VFR is likely Monday evening and overnight.

Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 11, 3:27 AM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
427 AM CDT Mon Apr 11 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-120930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
427 AM CDT Mon Apr 11 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely today across parts of eastern Missouri and
southwest Illinois. A few storms could be strong to severe with
large hail and damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms on Tuesday night, a few of which
could be strong to severe.

Severe thunderstorms appear likely on Wednesday with the potential
for a significant severe weather event. All severe weather hazards
including tornadoes, damaging winds, and large hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today across southeast Missouri and
southwest Illinois.

Glass

The radar

The St Louis radar (KLSX), 94 km away, was scanning. The volume nearest the first event began at 11:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Randolph

When
April 11, 5:10 AM CST
Where
Randolph County, 0.74 mi NNW of Evansville
Measured
1 in hail
Reported by
Social Media
Coordinates
38.090, -89.935

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014517.